Indexed on: 05 Dec '15Published on: 05 Dec '15Published in: Optometry and vision science : official publication of the American Academy of Optometry
To report a rare toxic optic neuropathy after long-term use of two medications: ethambutol and linezolid.A 65-year-old man presented to the Miami Veterans Affairs Medical Center in December 2014 for evaluation of progressive vision decrease in both eyes. The patient presented with best-corrected visual acuities of 20/400 in the right eye and counting fingers at 5 feet in the left eye. Color vision was significantly reduced in both eyes. Visual fields revealed a cecocentral defect in both eyes. His fundus and optic nerve examination was unremarkable. Because vision continued to decline after discontinuation of ethambutol, linezolid was also discontinued, after which vision, color vision, and visual fields improved. Because of these findings, the final diagnosis was toxic optic neuropathy. Final visual outcome was 20/30 in the right eye and 20/40 in the left eye.Drug-associated toxic optic neuropathy is a rare but vision-threatening condition. Diagnosis is made based on an extensive case history and careful clinical examination. The examination findings include varying decrease in vision, normal pupils and extraocular muscles, and unremarkable fundoscopy, with the possibility of swollen optic discs in the acute stage of the optic neuropathy. Other important findings descriptive of toxic optic neuropathy include decreased color vision and cecocentral visual field defects. This case illustrates the importance of knowledge of all medications and/or substances a patient consumes that may cause a toxic reaction and discontinuing them immediately if the visual functions are worsening or not improving.